Lisinopril may cause hair loss, but this association has not been clinically demonstrated and is not a well-known or frequently reported side effect of use.
Numerous medications can result in hair loss. Enalapril and lisinopril can also result in hair thinning.
One of the first places you can look for solutions if you believe your hair is thinning or you’re shedding too much is your medicine cabinet.
How Lisinopril Can Impact Hair Loss
Within three months of beginning a new medication, drug-induced alopecia—hair loss that develops as a side effect of medication—often occurs. The exact timeline depends on the drug and the type of hair loss. The dosage and any medication sensitivities you may have also affect how severe your alopecia is.
Our hair grows in stages, and depending on what stage it is in when it starts to fall out, the type of hair loss is typically categorized.
Medications and supplements can cause two types of hair loss: anagen effluvium and telogen effluvium. Anagen effluvium is the loss of actively growing hair during the growth stage of the hair cycle. Your body hair, brow hair, eyelashes, and eyelashes may all be affected in addition to the hair on your head.
When hair follicles are in the resting phase, a condition known as telogen effluvium causes premature hair loss. Telogen effluvium is more frequent than anagen effluvium and can manifest as a potential side effect of many commonly used drugs and supplements. While many different medications are labeled with hair loss as a potential side effect, with the exception of chemotherapy treatment, it’s quite rare with most of those medications.
How the Drug Works
Angiotensin-converting enzyme (ACE) inhibitors, which include lisinopril, are primarily prescribed to treat high blood pressure. They function by obstructing the action of the angiotensin-converting enzyme, which is in charge of creating angiotensin II. This chemical causes the arteries’ surrounding muscles to contract, which can narrow the arteries and raise blood pressure. Lisinopril causes the muscles surrounding the arteries to relax, lowering blood pressure by stopping the production of angiotensin II. As a result, the heart receives more blood and oxygen, which makes it stronger and better able to pump blood. Although it has a number of known side effects, hair loss has only ever been reported in a very small percentage of cases.
What Causes Sudden Hair Loss?
According to the American Society of Clinical Oncology, the following chemotherapy drugs are likely to lead to hair loss or thinning (ASCO, 2020):
- Altretamine (brand name Hexalen)
- Carboplatin (brand name Paraplatin)
- Cisplatin (brand name Platinol)
- Cyclophosphamide (brand name Neosar)
- Docetaxel (brand name Taxotere)
- Doxorubicin (brand names Adriamycin, Doxil)
- Epirubicin (brand name Ellence)
- Fluorouracil (5-FU)
- Gemcitabine (brand name Gemzar)
- Idarubicin (brand name Idamycin)
- Ifosfamide (brand name Ifex)
- Vincristine (brand names Marqibo, Vincasar)
- Vinorelbine (brand names Alocrest and Navelbine)
It is also known that some antidepressants used to treat depression and anxiety can result in hair loss. Specific drugs include:
- Paroxetine hydrochloride (brand name Paxil)
- Sertraline (brand name Zoloft; see Important Safety Information)
- Protriptyline (brand name Vivactil)
- Amitriptyline (brand name Elavil)
- Fluoxetine (brand name Prozac; see Important Safety Information)
Vitamin A, Retinol, and Retinoids
While high doses of vitamin A and medications derived from it can make people more prone to hair loss, it also supports healthy vision, the immune system, and reproductive function. For instance, vitamin A is used to create the common acne drug isotretinoin (brand name Accutane).
The good news is that hair frequently regrows when drugs are used to treat hair loss. According to research, once you stop taking the medication that caused your hair loss, drug-induced alopecia is typically curable.
Your healthcare provider will weigh the advantages of the drug vs. withdrawal symptoms before stopping any medication. side effects (in this case, hair loss). Avoid altering your medication’s dosage schedule or stopping it suddenly without first talking to your healthcare provider.
Is Hair Loss from Lisinopril Reversible?
Within six months after stopping the medication, some people may begin to notice their hair growing again. The majority of the time, after stopping the medication, hair will regrow on its own. With at-home remedies, people might be able to promote hair growth.
What is the Biggest Side Effect of Lisinopril?
Dizziness was the most commonly reported side effect in lisinopril’s initial clinical trials. This frequently occurs when starting a medication for the first time or increasing the dose. As your body adjusts to lisinopril, it usually gets better with time. But dizziness can lead to falls, which can be dangerous for older adults.